Bifurcation Analysis of a Predator-Prey System with Nonmonotonic Functional Response

We consider a predator-prey system with nonmonotonic functional response: $p(x)=\frac{mx}{ax^2+bx+1}$. By allowing b to be negative ($b > -2\sqrt a$), p(x) is concave up for small values of x > 0 as it is for the sigmoidal functional response. We show that in this case there exists a Bogdanov--Takens bifurcation point of codimension 3, which acts as an organizing center for the system. We study the Hopf and homoclinic bifurcations and saddle-node bifurcation of limit cycles of the system. We also describe the bifurcation sequences in each subregion of parameter space as the death rate of the predator is varied. In contrast with the case $b\geq 0$, we prove that when $-2\sqrt a < b < 0$, a limit cycle can coexist with a homoclinic loop. The bifurcation sequences involving Hopf bifurcations, homoclinic bifurcations, as well as the saddle-node bifurcations of limit cycles are determined using information from the complete study of the Bogdanov--Takens bifurcation point of codimension 3 and the geometry of the system. Examples of the predicted bifurcation curves are also generated numerically using XPPAUT. Our work extends the results in [F. Rothe and D. S. Shafer, Proc. Roy. Soc. Edinburgh Sect. A, 120 (1992), pp. 313--347] and [S.Ruan and D. Xiao, SIAM J. Appl. Math., 61 (2001), pp. 1445--1472].

  • [1]  J. F. Andrews, A mathematical model for the continuous culture of microorganisms utilizing inhibitory substrates, Biotechnol. Bioeng., 10 (1968), pp. 707–723. btb BIBIAU 0006-3592 Biotechnol. Bioeng. CrossrefISIGoogle Scholar

  • [2]  A. Andronov, E. Leontovich, I. Gordon and , A. Mai˘er, Theory of bifurcations of dynamic systems on a plane, Halsted Press [A division of John Wiley & Sons], New York‐Toronto, Ont., 1973xiv+482, Translated from the Russian 49:9345 Google Scholar

  • [3]  Alexander Bazykin, Nonlinear dynamics of interacting populations, World Scientific Series on Nonlinear Science. Series A: Monographs and Treatises, Vol. 11, World Scientific Publishing Co. Inc., 1998xxii+193, With a biography of the author by Elena P. Kryukova, Yegor A. Bazykin and Dmitry A. Bazykin; Edited and with a foreword by Alexander I. Khibnik and Bernd Krauskopf 99k:92001 CrossrefGoogle Scholar

  • [4]  Kuo Cheng, Uniqueness of a limit cycle for a predator‐prey system, SIAM J. Math. Anal., 12 (1981), 541–548 82h:34035 LinkISIGoogle Scholar

  • [5]  Shui Chow and , Jack Hale, Methods of bifurcation theory, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Science], Vol. 251, Springer‐Verlag, 1982xv+515 84e:58019 CrossrefGoogle Scholar

  • [6]  Freddy Dumortier, Singularities of vector fields, Monografías de Matemática [Mathematical Monographs], Vol. 32, Instituto de Matemática Pura e Aplicada, 1978iv+191 81k:58050 Google Scholar

  • [7]  F. Dumortier and , R. Roussarie, Étude locale des champs de vecteurs à paramètres, Astérisque, Vol. 59, Soc. Math. France, Paris, 1978, 0–0, 3, 7–42 81f:58029 Google Scholar

  • [8]  F. Dumortier, R. Roussarie and , J. Sotomayor, Generic 3‐parameter families of vector fields on the plane, unfolding a singularity with nilpotent linear part. The cusp case of codimension 3, Ergodic Theory Dynam. Systems, 7 (1987), 375–413 89g:58149 CrossrefISIGoogle Scholar

  • [9]  F. Dumortier, R. Roussarie and , C. Rousseau, Hilbert’s 16th problem for quadratic vector fields, J. Differential Equations, 110 (1994), 86–133 10.1006/jdeq.1994.1061 95g:58179 CrossrefISIGoogle Scholar

  • [10]  F. Dumortier, R. Roussarie, J. Sotomayor and , H. Żołpolhkadek, Bifurcations of planar vector fields, Lecture Notes in Mathematics, Vol. 1480, Springer‐Verlag, 1991viii+226, Nilpotent singularities and Abelian integrals 93f:58165 CrossrefGoogle Scholar

  • [11]  Bard Ermentrout, Simulating, analyzing, and animating dynamical systems, Software, Environments, and Tools, Vol. 14, Society for Industrial and Applied Mathematics (SIAM), 2002xiv+290, A guide to XPPAUT for researchers and students 1929404 LinkGoogle Scholar

  • [12]  H. Freedman and , G. Wolkowicz, Predator‐prey systems with group defence: the paradox of enrichment revisited, Bull. Math. Biol., 48 (1986), 493–508 88j:92073 CrossrefISIGoogle Scholar

  • [13]  A. Gragnani and  and S. Rinaldi, A universal bifurcation diagram for seasonally perturbed predator‐prey models, Bull. Math. Biol., 57 (1995), pp. 701–712. bmv BMTBAP 0092-8240 Bull. Math. Biol. CrossrefISIGoogle Scholar

  • [14]  C. S. Holling, The components of predation as revealed by a study of small‐mammal predation of the European pine sawfly, Can. Entomol., 91 (1959), pp. 293–320. c4p CAENAF 0008-347X Can. Entomol. CrossrefGoogle Scholar

  • [15]  C. S. Holling, The functional response of predators to prey density and its role in mimicry and population regulation, Mem. Entomolog. Soc. Canada, 45 (1965), pp. 3–60. Google Scholar

  • [16]  N. Kazarinoff and , P. van den Driessche, A model predator‐prey system with functional response, Math. Biosci., 39 (1978), 125–134 57:15570 CrossrefISIGoogle Scholar

  • [17]  Google Scholar

  • [18]  Yuri Kuznetsov, Elements of applied bifurcation theory, Applied Mathematical Sciences, Vol. 112, Springer‐Verlag, 1995xvi+515 96m:58187 CrossrefGoogle Scholar

  • [19]  Yu. Kuznetsov, S. Muratori and , S. Rinaldi, Bifurcations and chaos in a periodic predator‐prey model, Internat. J. Bifur. Chaos Appl. Sci. Engrg., 2 (1992), 117–128 93e:34051 CrossrefISIGoogle Scholar

  • [20]  Google Scholar

  • [21]  Pavao Marděsić, Chebyshev systems and the versal unfolding of the cusps of order n, Travaux en Cours [Works in Progress], Vol. 57, Hermann, 1998xiv+153 99k:58153 Google Scholar

  • [22]  Google Scholar

  • [23]  A. Mourtada, Cyclicité finie des polycycles hyperboliques de champs de vecteurs du plan: mise sous forme normale, Lecture Notes in Math., Vol. 1455, Springer, Berlin, 1990, 272–314 92d:58168 Google Scholar

  • [24]  S. Rinaldi, S. Muratori and , and Y. A. Kuznetsov, Multiple attractors, catastrophes and chaos in seasonally perturbed predator‐prey communities, Bull. Math. Biol., 55 (1993), pp. 15–35. bmv BMTBAP 0092-8240 Bull. Math. Biol. CrossrefISIGoogle Scholar

  • [25]  Franz Rothe and , Douglas Shafer, Bifurcation in a quartic polynomial system arising in biology, Lecture Notes in Math., Vol. 1455, Springer, Berlin, 1990, 356–368 92d:92034 Google Scholar

  • [26]  Franz Rothe and , Douglas Shafer, Multiple bifurcation in a predator‐prey system with nonmonotonic predator response, Proc. Roy. Soc. Edinburgh Sect. A, 120 (1992), 313–347 93g:92025 CrossrefISIGoogle Scholar

  • [27]  R. Roussarie, A note on finite cyclicity property and Hilbert’s 16th problem, Lecture Notes in Math., Vol. 1331, Springer, Berlin, 1988, 161–168 90b:58227 Google Scholar

  • [28]  Shigui Ruan and , Dongmei Xiao, Global analysis in a predator‐prey system with nonmonotonic functional response, SIAM J. Appl. Math., 61 (2000/01), 1445–1472 10.1137/S0036139999361896 2001k:92052 LinkISIGoogle Scholar

  • [29]  Google Scholar

  • [30]  G. Wolkowicz, Bifurcation analysis of a predator‐prey system involving group defence, SIAM J. Appl. Math., 48 (1988), 592–606 89g:92058 LinkISIGoogle Scholar

  • [31]  Dariusz Wrzosek, Limit cycles in predator‐prey models, Math. Biosci., 98 (1990), 1–12 10.1016/0025-5564(90)90009-N 90m:92075 CrossrefISIGoogle Scholar

  • [32]  Google Scholar